Nevada, 2008Heat in Nevada, June 23 to 25, 2008
June 23 to 25, 2008 · NWS VEF · 1 event in 1 county or zone
Temperatures around 105 degrees killed three people in the Las Vegas Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures around 105 degrees killed three people in the Las Vegas Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 23, 8:50 AM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 23, 8:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT MON JUN 23 2008
.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT WILL CONTINUE TO KEEP DRY CONDITIONS ACROSS THE AREA WITH
TEMPERATURES NEAR TO ABOVE NORMAL THROUGH THE WEEK.
&&
.UPDATE...THE CLOVER WILDFIRE IN SEQUOIA NATIONAL PARK...160 MILES
WEST OF LAS VEGAS...IS RESULTING IN LAYERS OF SMOKE ALOFT ACROSS THE
THE FORECAST AREA...INCLUDING PORTIONS OF INYO...NYE...SAN
BERNARDINO...CLARK...LINCOLN...AND MOHAVE COUNTIES. CURRENT
SATELLITE IMAGERY DEPICTS THE LARGE SMOKE PLUME TRANSITIONING TO THE
EAST IN LIGHT WESTERLY WINDS ALOFT. THE DENSITY OF THE SMOKE PLUME
IS EXPECTED TO DECREASE SOMEWHAT LATE THIS MORNING AND INTO THE
AFTERNOON AS DAYTIME HEATING INCREASES VERTICAL MIXING. AN UPDATE
WILL BE SENT SHORTLY.
&&
.AVIATION...FOR MCCARRAN...A LAYER OF SMOKE ALOFT FROM A FIRE NEAR
OLANCHA CALIFORNIA WILL COVER THE REGION THROUGH MUCH OF THE DAY. A
FEW AFTERNOON CU POSSIBLE OVER THE NEXT SEVERAL DAYS BUT NO
SIGNIFICANT WEATHER EXPECTED. NEARLY THE SAME PATTERN SHOULD PLAY
OUT THROUGH MID WEEK WITH SOUTHWEST WINDS DEVELOPING EACH AFTERNOON
BETWEEN 10 AND 18 KNOTS DECREASING OVERNIGHT TO AROUND 8-10 KNOTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LAYER OF SMOKE ALOFT FROM A FIRE NEAR OLANCHA
CALIFORNIA WILL COVER PORTIONS OF SOUTHERN NEVADA...NORTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA. THIS LAYER IS EXPECTED TO REMAIN
THROUGH MUCH OF THE DAY. SOUTHERLY SURFACE WINDS WILL CONTINUE
EACH AFTERNOON THROUGH MID WEEK...GUSTING TO AROUND 25 KTS AT TIMES.
MOSTLY CLEAR SKIES OVER THE SOUTHERN REGIONS WITH PARTLY CLOUDY
CONDITIONS AS CU DEVELOPS TO THE NORTH.
&&
.PREV DISCUSSION...330 AM SHORT TERM...WESTERLY FLOW ALOFT ACROSS
THE CWA THIS MORNING TO SLOWLY TRANSITION TO MORE SOUTHWEST BY 12Z
TUESDAY AND THEN STAY SOUTHWEST THROUGH THE SHORT TERM AS RIDGE
REMAINS CENTERED OVER NORTHERN MEXICO THROUGH 12Z THURSDAY. OVERALL
SCENARIO BASICALLY CALLS FOR DRY CONDITIONS ACROSS THE AREA INTO
WEDNESDAY WITH TEMPERATURES BEING NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD. WINDS TO FOLLOW DIURNAL PATTERNS...HOWEVER MAY
SEE LOCALLY BREEZY CONDITIONS ACROSS WESTERN SAN BERNARDINO COUNTY
THIS AFTERNOON AS A COMBINATION OF THE REMNANT 700H FLOW FROM SUNDAY
SHORT WAVE AND SURFACE PRESSURE GRADIENTS...DUE TO THERMAL SURFACE
LOW OVER THE COLORADO RIVER VALLEY...WILL KICK WINDS INTO THE 15-25
MPH RANGE BY LATE AFTERNOON. ONLY OTHER CONCERN IN THE SHORT TERM IS
THE CLOVER WILDFIRE LOCATED ON THE TULARE/INYO COUNTY BORDER OF
CALIFORNIA OR ABOUT 160 MILES WEST OF KLAS. SMOKE FROM THIS FIRE WAS
VISIBLE OVER KLAS SUNDAY NIGHT AND WESTERLY FLOW OVER THE AREA TODAY
MAY BRING ANOTHER ROUND OF SMOKE TO THE AREA THIS AFTERNOON. FOR NOW
WILL CONTINUE WITH SUNNY FORECAST AND MONITOR THROUGH THE DAY...WITH
CONCERN THAT FORECAST MAY NEED TO BE UPDATED LATER IF SMOKE REACHES
THE VALLEY FLOORS OF INYO COUNTY AND THEN SPREADS EAST INTO SOUTHERN
NYE/CLARK COUNTIES.
.LONG TERM...NO CHANGE IN CURRENT THINKING AS HIGH PRESSURE REMAINS
EAST OF THE AREA WITH A LOW THAT SLOWLY DEEPENS OFF THE WEST COAST.
THE CWA IS SANDWICHED BETWEEN THE TWO...PRODUCING A SOUTHERLY FLOW
INTO THE AREA. AND WITH DEEP MIXING EXPECTED EACH DAY AND ONLY SMALL
CHANGES IN HEIGHTS AND THICKNESS FORECASTED FROM DAY TO DAY...ABOVE
NORMAL TEMPERATURES SHOULD HOLD THROUGH THE PERIOD. IN ADDITION TO
THE HOT TEMPERATURES...GUSTY AFTERNOON WINDS ARE LIKELY EACH DAY BUT
FOR NOW ARE EXPECTED TO REMAIN BELOW ANY CRITICAL LEVELS FOR FIRE
WEATHER. SLIGHT MOISTURE INCREASES ARE POSSIBLE OVER THE CWA WITH
MOISTURE SOUTH OF THE AREA ADVECTING NORTHWARD IN THE FORM OF HIGH
LEVEL CLOUDS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
KENNEDY/SALMEN/JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 23, 2:09 AM PST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 AM PDT MON JUN 23 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-240000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
309 AM PDT MON JUN 23 2008 /309 AM MST MON JUN 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Las Vegas Valley
- When
- June 23, 12:00 PM PST to June 25, 9:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Three people died from environmental heat stress.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, June 23, 2008$5.2 million · EF0 · 13 events
- Hail in Nebraska, June 23, 2008$1.8 million · 1.25 in hail · 2 events
- Wildfire in New Mexico, June 23 to 30, 2008$1.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 23 to 24, 2008$410,000 · EF0 · 11 events
- Flash Flood and Hail in Arkansas, June 23, 2008$250,000 · 1.75 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, June 23, 2008$135,000 · 64 kt wind · 7 events
- Hail in New York, June 23, 2008$86,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, June 23, 2008$62,000 · 60 kt wind · 10 events
- Flash Flood and Flood in Massachusetts, June 23 to 24, 2008$31,000 · 50 kt wind · 9 events
- Hail in Ohio, June 23, 2008$32,000 · 1 in hail · 7 events
- Damaging Winds in Alabama, June 23, 2008$23,000 · 61 kt wind · 14 events
- Hail and Damaging Wind in Ohio, June 23, 2008$30,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122450.